Knowing the signs and symptoms of antidepressant and anxiety medication side effects can save a life

The story I wrote this week on the recent passing of Murrieta Mesa High School senior Alexis Doss touched me deeply. As a human being I can only describe this as a tragic event. As a mom, it’s not only tragic; it’s heartbreaking, gut wrenching and completely mind-numbing.

I was fortunate enough to be able to chat with Alexis’ father, Tim Doss, who gave me just a glimpse into his daughter’s life, enough of one for me to be able to say that this loss of life never should have happened. I decided to delve into some research on antidepressants and anxiety medications, which Doss said he believes is the cause of his daughter’s death.

Manufacturers of SSRIs or selective serotonin reuptake inhibitors, issue a warning regarding suicidal ideations and for good reason.

According to Drugwatch.com, “In 2004, the U.S. Food and Drug Administration issued a black box warning – the agency’s strictest warning – on all selective serotonin reuptake inhibitors antidepressants for their association with suicidal thoughts and behaviors. That warning was updated in 2007, with the FDA specifying that the risk is highest for young adults ages 18 to 24. Children under 18 are also at risk.”

The website reports that “SSRIs work by restoring the chemical balance in the brain by increasing serotonin levels. But this can result in mood swings and may lead to worsening depression or anxiety. Taking more than the recommended dose or suddenly stopping use of antidepressants can increase a patient’s chance of experiencing suicidal thoughts and behaviors.”

Anti-anxiety medications such as benzodiazepines are typically meant for short-term use, according to MayoClinic.com. Anti-anxiety medications are not a cure, and according to the American Academy of Family Physicians, these drugs can lose their therapeutic effect after as little as four months of regular use. They can provide temporary relief, but they also come with side effects and safety concerns, just like the SSRIs. Fatigue, nausea, agitation, drowsiness, weight gain, diarrhea, insomnia, sexual dysfunction, nervousness, headaches and dry mouth are just a few of the side effects that can be experienced by those taking benzodiazepines.

According to the Citizens Commission on Human Rights, anti-anxiety medications can also cause loss of muscle coordination, slurred speech, confusion, disorientation, depression, impaired thinking and judgement and even mania, hostility, rage, aggressive or impulsive behavior and hallucinations.

“In fact, an estimated 60 percent of people taking anti-anxiety drugs become addicted and suffer adverse reactions to the drugs, such as extreme anger and hostile behavior,” the Citizens Commission on Human Rights reported.

One in six Americans take a psychiatric drug – mostly antidepressants, according to a February 2017 report in JAMA Internal Medicine. The FDA suggests patients of all ages who start taking antidepressants should be carefully monitored for clinical worsening, suicidality or unusual changes in behavior.

Medication-induced suicide has taken the life of both younger and older patients. People take antidepressants in hopes of curing their depression. But without the proper warning of risks from doctors and manufacturers, the outcomes can be devastating.

After his daughter’s death, Tim Doss immediately took to social media to warn people of the dangers of these types of drugs. I believe it was incredibly brave for him to put everything out there in a format for all the world to see. His hope is that his story can save just one person from going what he and his family are suffering through, the loss of a loved one.

I commend him for that hope, and the thoughts and prayers of the entire staff at Reeder Media remain with this family as they navigate through this difficult time. I would hope that this tiny bit of information I have shared will help him to help another, and if you can, share this information as well.

For those of you who have a friend, family member or a loved one on any kind of mood-altering medication, know the signs, be aware and take action if something does not seem quite right. You could save a life if you do.

If you or someone you know is in need, call the National Suicide Prevention Lifeline at (800) 273-8255, 24 hours a day, seven days a week.

2 Responses to "Knowing the signs and symptoms of antidepressant and anxiety medication side effects can save a life"

  1. Deborah   June 10, 2017 at 6:07 pm

    1 in about 200 american adults is on disablity for mental health issues. perhaps the meds.

    Reply
  2. Anne   June 12, 2017 at 11:38 pm

    We need to understand PEG is poly-ethylene glycol, which is in 80% of all medications. Miralax is an over the counter laxative, which is 100% PEG. (Anti-freeze is ethylene glycol) Suicide and Homicide have been reported from this OTC laxative!
    What is BIG PHARMA doing…SELLING SICKNESS!

    Reply

Leave a Reply

Your email address will not be published.